Hail, Ripley
- When
- May 10, 3:35 PM CST
- Where
- Ripley County, 1.5 mi WSW of Doniphan
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.612, -90.845
Dime-size hail was reported at the corner of U.S. Highway 160 and State Highway 21.
A squall line moved east across southeast Missouri, producing locally gusty winds and dime-size hail. Southwesterly deep-layer wind shear around 30 knots was sufficient to maintain the squall line within a moderately unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A squall line moved east across southeast Missouri, producing locally gusty winds and dime-size hail. Southwesterly deep-layer wind shear around 30 knots was sufficient to maintain the squall line within a moderately unstable atmosphere. The squall line was associated with an upper-level low over South Dakota. A mid-level jet streak rotated northeast from the southern Plains into the Ozarks and Mid-Mississippi Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 2:15 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT SUN MAY 10 2015 .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 312 PM CDT SUN MAY 10 2015 AN MCS ACROSS CENTRAL MO WAS MAKING ITS WAY EWD TOWARD SERN MO THIS AFTERNOON...PROMPTING A TOR WATCH AHEAD OF IT FOR THE FAR WRN COUNTIES. CURRENT LAPS DATA SHOWS SFC-BASED CAPE OF 2000+ J/KG OVER SERN MO...AND SRLY MOIST FLOW WILL MAINTAIN A FAVORABLE ENVIRONMENT FOR THIS...DESPITE SOME INCREASE IN CLOUD COVER. DEEP LAYER SHEAR IN THE REGION SHOULD HELP SUSTAIN THE MCS AS IT CONTINUES TO APPROACH SERN MO. WE WILL SEE IF THE STORMS MAINTAIN OR INCREASE INTENSITY OVER THE NEXT FEW HOURS. BEST GUESS IS THAT THE MCS WILL MAKE A GLANCING BLOW ON THE NWRN PARTS OF THE PAH FORECAST AREA THROUGH EARLY EVENING...DIMINISHING IN INTENSITY AND COVERAGE AFTER SUNSET. THE FINAL PUSH OF SHOWER AND TSTM ACTIVITY SHOULD BEGIN IN THE OVERNIGHT FROM THE WEST...AHEAD OF A SUBSTANTIAL LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS. MEANWHILE...POPS REMAIN QUITE LOW FOR THE ERN HALF OF THE REGION THROUGH SUNRISE MON. SHOWER AND TSTM ACTIVITY WILL BE COMMON ON MON ACROSS THE REGION DUE TO THE LOW LEVEL FORCING OF AN EWD-MOVING COLD FRONT. WIND FIELDS ALOFT SUGGEST THE POSSIBILITY OF SEVERE POTENTIAL WITH SOME TSTMS...IF THE ATMOSPHERE CAN DESTABILIZE ENOUGH IN THE WAKE OF MORNING CONVECTION AND ASSOCIATED CLOUD DEBRIS. VIRTUALLY ALL PCPN SHOULD BE OUT OF THE PAH FORECAST AREA BY SUNSET MON. DEEP WRLY FLOW TO THE SOUTH OF THE CENTRAL PLAINS MID/UPPER LOW WILL ENSURE DRY AND GRADUALLY COOLER CONDITIONS THROUGH TUE NIGHT. && .LONG TERM...(WEDNESDAY THROUGH SUNDAY) ISSUED AT 312 PM CDT SUN MAY 10 2015 SURFACE HIGH PRESSURE WILL BE PUSHING FARTHER NORTHEAST ON WEDNESDAY, ALLOWING A SURFACE LOW TO MOVE INTO THE MISSISSIPPI VALLEY ON FRIDAY. THE LATEST ECMWF IS FASTER AND FARTHER NORTH WITH THE LOW, AND HAS BEEN LESS CONSISTENT THAN THE GFS OVER THE LAST FEW RUNS. LEANING TOWARD THE GFS, KEPT DRY CONDITIONS FOR WEDNESDAY NIGHT, THEN KEPT PRECIP CHANCES WEST OF THE MISSISSIPPI RIVER ON THURSDAY. GFS SPREADS PRECIPITATION ACROSS THE PAH FORECAST AREA THURSDAY NIGHT INTO FRIDAY WITH THE APPROACH AND PASSAGE OF AN UPPER LEVEL WAVE OVER OUR AREA. WITH ECMWF SHOWING THESE FEATURES MUCH FARTHER NORTH, IT PRODUCES MUCH LESS PRECIP ACROSS OUR REGION. AGAIN, STUCK CLOSER TO THE MORE CONSISTENT GFS, AND WENT WITH GOOD CHANCE TO LOW LIKELY POPS THURSDAY NIGHT AND FRIDAY, BUT STAYED PRETTY CONSERVATIVE WITH QPF AMOUNTS DUE TO SOME LACK OF CONFIDENCE BECAUSE OF THE ECMWF AND EVEN CANADIAN SOLUTIONS. BY THE WEEKEND, GFS AND ECMWF COME INTO SOME BETTER ALIGNMENT, SHOWING A SURFACE LOW OVER WESTERN NEBRASKA BY 12Z SUNDAY. THIS LOW SHOULD LIFT A WARM FRONT ACROSS THE MIDDLE MISSISSIPPI AND LOWER OHIO VALLEYS ON SATURDAY, AND HAVE A COLD FRONT APPROACHING THE PAH FA ON SUNDAY. WENT WITH CHANCE POPS FRIDAY NIGHT AND SATURDAY, THEN AGAIN SUNDAY DUE TO THE AFOREMENTIONED FEATURES. ONLY WENT WITH SLIGHT CHANCE POPS SATURDAY NIGHT, WHICH CURRENTLY WILL BE THE BEST TIMING FOR OUR AREA TO BE DRY SLOTTED. TEMPERATURES WILL REMAIN NEAR SEASONAL WEDNESDAY AND THURSDAY. A RETURN OF SOUTHERLY FLOW WILL LEAD TO A WARM-UP FRIDAY THROUGH SUNDAY, DESPITE THE ADDITIONAL CLOUD COVER AND PRECIPITATION. WE MAY SEE A RETURN TO TEMPERATURES IN THE LOWER TO MIDDLE 80S BY SUNDAY. && .AVIATION... ISSUED AT 312 PM CDT SUN MAY 10 2015 VFR CONDITIONS ARE EXPECTED OUTSIDE OF TSTMS. IT IS BELIEVED THAT MOST TSTMS WILL MISS THE TAF SITES IN THE NEAR TERM...AS MOST CONVECTION SHOULD REMAIN IN THE NWRN CORNER OF THE PAH FORECAST AREA. AFTER MIDNIGHT...SHOWER AND TSTM ACTIVITY IS EXPECTED TO INCREASE FROM THE WEST. AT THIS TIME...MVFR CONDITIONS WITH TSTMS LATE IN THE NIGHT WERE LIMITED TO THE WRN TAFS. THE ERN TAFS WILL BE AFFECTED BY THE CONVECTION LATER MON AFTERNOON AS A COLD FRONT SWEEPS WEST TO EAST THROUGH THE REGION. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...DB LONG TERM...RST AVIATION...DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 427 AM CDT SUN MAY 10 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 427 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY. ANY STORM THAT DEVELOPS THIS AFTERNOON MAY BRIEFLY APPROACH SEVERE LEVELS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN CONCERNS. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MAINLY AFTER MIDNIGHT TONIGHT OVER SOUTHEAST MISSOURI. A FEW SEVERE STORMS WILL BE POSSIBLE...WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL THE PRIMARY CONCERNS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD THUNDERSTORMS ARE FORECAST MONDAY...MAINLY EAST OF THE MISSISSIPPI RIVER. A FEW SEVERE STORMS WILL BE POSSIBLE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN CONCERNS. HEAVY RAINFALL WILL BE A CONCERN MAINLY IN THE MORNING OVER SOUTHEAST MISSOURI. A CHANCE OF THUNDERSTORMS IS FORECAST ACROSS THE REGION THURSDAY THROUGH SATURDAY. A FEW STRONG STORMS AND LOCALLY HEAVY RAIN CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE FORECAST CLOSELY FOR LATE TONIGHT AND MONDAY...AND BE PREPARED FOR ACTIVATION IF IT BECOMES NECESSARY. DRS/RJP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CDT SUN MAY 10 2015
ILZ087-091-102045-
HARDIN IL-GALLATIN IL-
307 PM CDT SUN MAY 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GALLATIN AND HARDIN
COUNTIES UNTIL 345 PM CDT...
AT 307 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROSICLARE...OR 18 MILES SOUTHWEST OF SHAWNEETOWN...MOVING NORTHEAST
AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JUNCTION...KARBERS RIDGE AND GROSS.
LAT...LON 3773 8825 3766 8817 3764 8817 3760 8815
3757 8815 3754 8811 3743 8841 3755 8841
TIME...MOT...LOC 2007Z 230DEG 24KT 3750 8837The Memphis radar (KNQA), 166 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
1 hail. Local standard time, as filed.
Dime-size hail was reported at the corner of U.S. Highway 160 and State Highway 21.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569198.